Alert archive / Louisiana / Flash Flood Warnings in 2020
Flash Flood Warning 53, NWS Shreveport, LA
NWS Shreveport, LA issued this flash flood warning at Oct 9, 2020, 9:17 PM CDT for Sabine County, Texas; 6 parishes in Louisiana. It was in force for 6 hr. 17 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 9, 2020, 9:17 PM CDT (02:17 UTC)
- Expired
- Oct 10, 2020, 3:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Caldwell Parish, LA, Grant Parish, LA, LaSalle Parish, LA, Natchitoches Parish, LA, Sabine Parish, LA, Winn Parish, LA, Sabine County, TX
The radar
The Ft Polk radar (KPOE), 62 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 9:24 PM CDT | HEAVY RAIN 3.71 | 4 W Dry Prong, LA | MESONET STATION DW5212 DRY PRONG. |
| Oct 9, 9:38 PM CDT | FLASH FLOOD | 5 Nnw Midway, LA | HIGH WATER REPORTED ON TOBACCO ROAD. |
| Oct 9, 10:10 PM CDT | FLASH FLOOD | 2 Ese Jena, LA | HIGH WATER REPORTED ON SPRING CREEK ROAD. |
| Oct 9, 10:42 PM CDT | HEAVY RAIN 6.34 | 11 S Provencal, LA | MESONET STATION NATL1 NATCHITOCHES. |
| Oct 9, 10:55 PM CDT | HEAVY RAIN 4.22 | 2 S Natchitoches, LA | AWOS STATION KIER NATCHITOCHES AIRPORT. |
| Oct 9, 11:00 PM CDT | HEAVY RAIN 4.66 | 19 Ssw Florien, LA | MESONET STATION BKLT2 1.5 N TOLEDO BEND DAM. |
| Oct 9, 11:20 PM CDT | HEAVY RAIN 8.19 | 1 Nne Jena, LA | MESONET STATION AS718 JENA. |
| Oct 9, 11:21 PM CDT | HEAVY RAIN 6.84 | 9 E Atlanta, LA | MESONET STATION EW6758 GEORGETOWN. |
| Oct 10, 12:08 AM CDT | HEAVY RAIN 7.29 | 9 E Atlanta, LA | MESONET STATION EW6758 GEORGETOWN. |
| Oct 10, 12:42 AM CDT | HEAVY RAIN 7.63 | 11 S Provencal, LA | MESONET STATION NATL1 NATCHITOCHES. |
| Oct 10, 1:37 AM CDT | FLOOD | 2 Nw Robeline, LA | LA HWY 120 WEST OF I-49 FLOODED. |
| Oct 10, 1:52 AM CDT | FLASH FLOOD | 1 Ene Natchez, LA | ROADS FLOODED IN AND AROUND NATCHEZ. HWY 119 COMPLETELY FLOODED AT NATCHEZ. |
| Oct 10, 2:15 AM CDT | HEAVY RAIN 5.21 | 19 Ssw Florien, LA | MESONET STATION BKLT2 1.5 N TOLEDO BEND DAM. |
| Oct 10, 2:23 AM CDT | HEAVY RAIN 9.59 | 1 Nne Jena, LA | MESONET STATION AS718 JENA. |
| Oct 10, 2:26 AM CDT | FLASH FLOOD | Pollock, LA | HWY 8 FLOODED NEAR POLLOCK. |
| Oct 10, 2:36 AM CDT | FLASH FLOOD | 1 Ne Grayson, LA | AUDITORIUM AND A COUPLE OF CLASSROOMS OF CALDWELL PARISH HIGH SCHOOL ARE BEING FLOODED. |
| Oct 10, 3:14 AM CDT | HEAVY RAIN 9.83 | 1 Nne Jena, LA | MESONET STATION AS718 JENA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 2.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
527
WGUS54 KSHV 100217
FFWSHV
LAC021-043-059-069-085-127-TXC403-100815-
/O.NEW.KSHV.FF.W.0053.201010T0217Z-201010T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
917 PM CDT Fri Oct 9 2020
The National Weather Service in Shreveport has issued a
* Flash Flood Warning for...
Caldwell Parish in north central Louisiana...
Grant Parish in north central Louisiana...
La Salle Parish in north central Louisiana...
Winn Parish in north central Louisiana...
Natchitoches Parish in northwestern Louisiana...
Sabine Parish in northwestern Louisiana...
Eastern Sabine County in eastern Texas...
* Until 315 AM CDT.
* At 917 PM CDT, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Between 3 and 6 inches
of rain have fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Doppler radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Natchitoches, Winnfield, Columbia, Milam, Jena, Many, Zwolle,
Colfax, Olla, Campti, Clarks, Montgomery, Grayson, Midway, Allen,
Urania, Florien, Provencal, Natchez and Clarence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3117 9378 3169 9375 3225 9199 3224 9200
3219 9201 3216 9190 3212 9187 3207 9193
3193 9190 3192 9201 3133 9201 3132 9208
3148 9220 3139 9266 3152 9272 3135 9295
3136 9339 3128 9344 3128 9354 3117 9358
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
20What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 6:24 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Oct 9, 6:24 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
624 PM CDT Fri Oct 9 2020
.AVIATION...
For the 10/00z TAFs...Radar imagery from 09/2330z shows showers
along and southeast of a line from Nacogdoches, TX to Shreveport,
LA to El Dorado, AR in association with Hurricane Delta. MVFR to
IFR conditions are being seen across the area this evening and
will become more widespread IFR to LIFR as we head into the
overnight hours with heavier downpours lifting further to the
north. Winds will increase as we move into the overnight hours as
Delta moves further into the area. /33/
&&
.PREV DISCUSSION... /issued 400 PM CDT Fri Oct 9 2020/
SHORT TERM.../Tonight through Saturday night/
Cloudy and becoming breezy with gusts in the teens and lower 20s.
Rainfall is really picking up over deep E TX and much of LA with
an inch or two in the bucket today and plenty more to come with
training as the huge slug of tropical moisture pivots around the
arriving storm core nearing the coast now. As of 4pm, Hurricane
Delta was at 105 mph sustained winds and gusts to 125 mph and the
storm now 35 miles SSW of Cameron LA. LAT 29.3N and LON 93.2W.
Tonight will be windy with potential flooding rains the main
threat as the storm is expected to be in NE LA with still tropical
storm force winds by 7am. Overnight temps will keep mostly in the
mid to upper 60s. Most of the wind will be during overnight for
us with a lake wind added this morning on the fringe of our
tropical storm warning until 18Z. Strong gust will begin to
subside before daybreak. The SPC continues a general risk for
thunder over our area through 12Z.
The good news is that the heavier rainfall will be ahead of the
storm so most we will see will fall this late day and overnight.
The storm is undergoing stress now with some wind sheer and looks
to be trending downward already with the warming aloft just
offshore. In the wake of Delta, sunshine will make for a warmer
afternoon in Texas in the mid 80s where little rain has or will
fall, the ground will heat quickly. Obviously, the most wet
grounds will keep cooler in the mid 70s by late day in LA and AR.
Looks like low to mid 60s for low by daybreak on Sunday. /24/
LONG TERM.../Sunday through Friday Night/
We are not expecting inclement weather conditions over the long term
period. Unfortunately, there will be the return of a bit of heat to
the region for Sunday and Monday as lower tropospheric flow vectors
in the wake of Delta prevail from a climatologically warm westerly
direction. Expect highs these days mainly in the mid to upper 80s
with enough humidity to re-introduce the notion of a 'heat index'
back into the forecast.
Through next week, model consensus is trending toward a large scale
weather pattern representing more and and more eastern CONUS upper
level troughing as time goes on. This pattern will push a few,
largely dry, cold fronts in our direction. The first one will be
trying to move in on Monday, although confidence is not high there
will be enough steam in the flow pattern to push it all the way
through the Four State region. However, not to worry, confidence is
higher that another, stronger, cold front should be able to push
through the region in the Thursday through Thursday night time
frame. There is an outside chance of some precipitation associated
with this front, but for now we have continued with a dry forecast
and will monitor for trends.
In short, expect above normal temperatures at the start of the
period with readings trending toward pleasant seasonal normals by
the end of next work week. /50/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 67 80 65 89 / 80 50 10 0
MLU 70 74 66 85 / 100 90 10 10
DEQ 63 83 61 88 / 10 20 0 0
TXK 65 80 63 88 / 40 40 10 0
ELD 66 74 64 84 / 80 70 10 0
TYR 64 85 64 91 / 10 0 0 0
GGG 66 85 63 92 / 40 20 0 0
LFK 65 86 64 92 / 50 20 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 1 PM CDT Saturday for ARZ072-073.
Flash Flood Watch through Saturday afternoon for ARZ073.
LA...Lake Wind Advisory until 1 PM CDT Saturday for LAZ001>006-
010>012.
Flash Flood Watch through Saturday afternoon for LAZ004>006-
011>014-017>022.
Tropical Storm Warning for LAZ013-014-017>022.
OK...None.
TX...Lake Wind Advisory until 1 PM CDT Saturday for TXZ153-166.
Flash Flood Watch through Saturday afternoon for TXZ167.
Tropical Storm Warning for TXZ167.
&&
24/50/33Hazardous weather outlook, Oct 9, 2:41 PM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Shreveport LA 241 PM CDT Fri Oct 9 2020 ARZ072-LAZ001>003-010-TXZ153-165-166-101945- Columbia-Caddo-Bossier-Webster-De Soto-Shelby-Angelina- San Augustine- 241 PM CDT Fri Oct 9 2020 This Hazardous Weather Outlook is for portions of southwest Arkansas, northwest Louisiana and east Texas. .DAY ONE...This Afternoon and Tonight... Locations in Deep East Texas into Northwest Louisiana and South Central Arkansas along a line from San Augustine, to Shreveport, to Magnolia will see widespread and occasionally heavy showers tonight as the remnants of Hurricane Delta move inland. Significant flash flooding is not anticipated, but there could be water rises in low spots and in creeks, streams, and ditches. In addition, winds from the east and northeast tonight will increase to a range a 15 to 25 mph with the potential for an occasional gust up to 40 mph. The winds may be enough to down some tree branches and uproot a few trees so isolated power outages cannot be ruled out. However, the strongest winds in association with Delta will remain off to the southeast. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... The remnants of Delta should move well north and east of the region during the day Saturday and winds and rainfall will be on the decrease around, or shortly after, daybreak. Otherwise, no additional hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters is not expected to be needed at this time. ARZ073-LAZ004>006-011-012-101945- Union-Claiborne-Lincoln-Red River-Bienville- 241 PM CDT Fri Oct 9 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, north central Louisiana and northwest Louisiana. .DAY ONE...This Afternoon and Tonight... These portions of North Central Louisiana and South Central Arkansas will see widespread and occasionally heavy rains tonight as the remnants of Hurricane Delta move inland and weaken to a tropical storm. A Flash Flood Watch in effect and flash flooding is possible in these areas by late tonight as additional rainfall amounts from 3 to 5 inches are anticipated before precipitation ceases by midday tomorrow. In addition winds from the east and northeast tonight will increase to a range a 15 to 25 mph with the potential for an occasional gust up to 40 mph through through the mid morning hours tomorrow. The winds may be enough to down some tree branches and uproot a few trees so isolated power outages cannot be ruled out. However, the strongest winds in association with Delta will remain off to the south. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... The remnants of Delta should move well north and east of the region late in the day Saturday and winds and rainfall will be on the decrease around, or shortly after, the late morning hours. Otherwise, no additional hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed late tonight through the first half of Saturday. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126- 136>138-149>152-101945- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood- Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches- 241 PM CDT Fri Oct 9 2020 This Hazardous Weather Outlook is for portions of southwest Arkansas, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... While isolated to scattered showers and localized north to northeasterly wind gusts to 20 mph will be possible just about everywhere tonight across East Texas, extreme Southeast Oklahoma, and portions of Southwest Arkansas tonight, hazardous weather is expected to remain to the southeast of these locations. Expect rains and winds to be quickly on the decrease from the west around, or a little before, daybreak Saturday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters should not be needed at this time. LAZ013-014-017>022-TXZ167-101945- Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle- 241 PM CDT Fri Oct 9 2020 This Hazardous Weather Outlook is for portions of north central Louisiana, northwest Louisiana and east Texas. .DAY ONE...This Afternoon and Tonight... These portions of Deep East Texas and Central and Northeast Louisiana will see widespread and often heavy rains tonight as the remnants of Hurricane Delta move inland and weaken to a tropical storm. A Flash Flood Watch in effect and Flash flooding is possible in these areas, especially overnight, as additional rainfall amounts from 3 to 6 inches are anticipated and isolated additional amounts up to 8 inches cannot be ruled out across Central Louisiana. In addition winds tonight will increase to a range a 25 to 40 mph with the potential for an occasional gust up to 50 or 60 mph by mid evening and through the overnight. These winds should be enough to break tree limbs and uproot many trees in consideration of the damp soil. Scattered to numerous power outages are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... The remnants of Delta should move well north and east of the region late in the day Saturday and winds and rainfall will be on the decrease around, or shortly after, the late morning hours. Otherwise, no additional hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed late tonight through the first half of Saturday. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 50
In the hours before
Local storm report, Oct 9, 4:57 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
457 PM CDT FRI OCT 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TROPICAL STORM 4 E COLFAX 31.51N 92.65W
10/09/2020 GRANT LA 911 CALL CENTER
SEVERAL TREES DOWN.
&&
ASThe office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 2:56 AM CDT | Flash Flood Warning | SHV | Caldwell, Jackson, LaSalle, Lincoln, Ouachita, Union and 1 more | 6 hr |
| Oct 10, 3:05 AM CDT | Flash Flood Warning | SHV | Caldwell, Grant, LaSalle, Natchitoches, Winn | 6 hr |
| Oct 10, 8:44 AM CDT | Areal Flood Warning | SHV | Caldwell, Grant, LaSalle, Natchitoches, Sabine, Winn | 6 hr |
| Oct 10, 9:45 AM CDT | River Flood Warning | SHV | Caldwell, Grant, LaSalle, Winn | 8 days |
Nearby
Flash Flood Warnings in Louisiana, 2020Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.